MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION PS NP FEM SZ 4 RT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED

SMITH & NEPHEW, INC. LEGION PS NP FEM SZ 4 RT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED
Model Number 71423234
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Loss of Range of Motion (2032); Synovitis (2094); Arthralgia (2355); Fibrosis (3167)
Date of Event 06/30/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tka construct had been implanted on the patient's knee on (b)(6) 2022, the patient experienced pain, stiffness and could not achieve full extension.A revision surgery was planned and performed on (b)(6) 2022 to treat these complications.The surgeon initially planned a patella resurfacing with a polyethylene insert exchange, but found intraoperatively excessive synovitis, fibrosis and scarring.Due to the intraoperative findings, only an extensive debridement and washout was performed without any prosthesis exchange and/or placement.The outcome of the patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
The device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, based on information available for the investigation; if no relevant clinical information is provided, recommend closure.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that improper fixation, and/or migration of the components could cause possible adverse effects.Also, the warnings and precautions section establish that the implant can become damaged as a result of strenuous activity or trauma.The patient should be warned of surgical risks, and made aware of possible adverse effects.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as overuse or excessive pressure on the joint, injury and/or patient condition.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after a tka construct had been implanted on the patient's knee on (b)(6) 2022, the patient experienced pain, stiffness and could not achieve full extension.A revision surgery was planned and performed on (b)(6) 2022 to treat these complications.The surgeon initially planned a patella resurfacing with a polyethylene insert exchange, but found intraoperatively excessive synovitis, fibrosis and scarring.Due to the intraoperative findings, only an extensive debridement and washout was performed without any prosthesis exchange and/or placement.After this intervention, the patient's health condition did not improve and the surgeon has scheduled a revision surgery on (b)(6) 2023.
 
Additional Manufacturer Narrative
Additional information: d10 (concomitant devices added).Corrected data: b5, h6 (health effect - impact code).
 
Additional Manufacturer Narrative
H3, h6: given the nature of the event, the devices could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that without the requested documentation, potential contributing clinical factors could not be definitively concluded, although the intraop findings could not be ruled out as contributing factors.Based on the information provided, it cannot be concluded there was a malperformance of the component(s).Patient impact beyond the reported symptoms and intraop findings during the first surgical intervention followed by the revision within a year of implantation cannot be determined.No further medical assessment can be rendered at this time.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 26 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed in possible adverse effects that decreased range of motion and unusual stress concentrations can result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this products and event.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness, patient condition or postoperative care.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LEGION PS NP FEM SZ 4 RT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15080364
Report Number1020279-2022-03406
Device Sequence Number4055441
Product Code JWH
UDI-Device Identifier00885556031049
UDI-Public00885556031049
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K060742
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71423234
Device Catalogue Number71423234
Device Lot Number21HM06462
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/30/2022
Supplement Date Received by Manufacturer08/25/2022
01/25/2023
05/05/2023
Initial Report FDA Received Date07/21/2022
Supplement Report FDA Received Date08/26/2022
01/31/2023
05/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71420182 / LOT: H2138325; PN: 71421508 / LOT: 21FM23606A
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexMale